Alert archive / Virginia / Severe Thunderstorm Warnings in 2008

Severe Thunderstorm Warning 248, NWS Blacksburg, VA

June 27, 20085 counties in Virginia

NWS Blacksburg, VA issued this severe thunderstorm warning at Jun 27, 2008, 1:12 PM EDT for 5 counties in Virginia. It was in force for 78 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Jun 27, 2008, 1:12 PM EDT (17:12 UTC)
Expired
Jun 27, 2008, 2:30 PM EDT
In force
78 min
Issued by
NWS Blacksburg, VA
Area
Storm-based polygon

Counties Amherst County, VA, Appomattox County, VA, Bedford County, VA, Campbell County, VA, City of Lynchburg, VA

The radar

The Roanoke radar (KFCX), 108 km from the middle of the area, began a volume at 17:12 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jun 27, 12:40 PM EDTSevere Thunderstorm WatchSPC7 hr

The nearest sounding before it

Roanoke, VA (KRNK), launched 12:00Z, 5.2 hours before the alert went out and 37 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Roanoke, VA at 12:00Z on 2008-06-27Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 199 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Roanoke, VA at 12:00Z on 2008-06-27The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -21 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
199 J/kg
Mixed-layer CIN
-82 J/kg
Mixed-layer LCL
949 m above ground
0-6 km bulk shear
20 kt
0-1 km storm-relative helicity
-21 m²/s²
0-3 km storm-relative helicity
18 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Blacksburg, VA wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 27, 11:56 AM EDT, 1 hour 16 minutes earlier.

Area forecast discussion, Jun 27, 11:56 AM EDT, 1 hour 16 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BLACKSBURG VA
1156 AM EDT FRI JUN 27 2008

.SYNOPSIS...
WARM AND MOIST SOUTHWEST FLOW WILL CONTINUE INTO THE REGION TODAY
AND SATURDAY WITH HIGH PRESSURE FIRMLY ENTRENCHED OVER FLORIDA AND
THE GULF COAST. AFTERNOON HEATING WILL LEAD TO SCATTERED SHOWERS
AND THUNDERSTORMS THROUGH THE PERIOD. A BETTER CHANCE OF
THUNDERSTORMS ARRIVES WITH A COLD FRONT SUNDAY.

&&

.NEAR TERM /THROUGH TONIGHT/...
CLUSTER OF TSTMS HAS BEEN HOLDING TOGETHER...CROSSING SE WV AND
INTO THE VA HIGHLANDS. SFC WINDS ARE DIFFLUENT EAST OF THE
MTNS...SO NOT SURE IF THE ACTIVITY WILL PERSIST AS IT MOVES
DOWNSLOPE. TEMPS AND DEWPOINTS ARE CLIMBING EAST OF THE MTNS...SO
EVEN IF ACTIVITY WEAKENS...OUTFLOW SHOULD HELP TO INITIATE NEW
STORMS FOR THE AFTERNOON.

MODIFIED RNK SOUNDING FOR A HIGH TEMP OF 87 AND IT YEILDED SBCAPES
OF AROUND 1600 AND AN LI OF M5. A DCAPE OF 558 SUGGESTS POTENTIAL
FOR STRONG DOWNDRAFTS. 55 DBZ CORES ABOVE 23K ARE NEEDED FOR
LARGE HAIL. UNLIKE YESTERDAY WHERE SVR STORMS WERE ENTIRELY PULSE
DRIVEN...TODAYS ACTIVITY MAY BE AIDED BY SOME MID LEVEL
CONVERGENCE DUE REMNANTS OF PASSING MESOSCALE CONVECTIVE VORT TO
OUR NORTH. THIS CONVERGENCE BAND CURRENTLY TRAILS SOUTH FROM THE
MCV (CENTERED OVR PA) ALONG THE WRN SLOPES OF THE
APPALACHIANS...IN THE VCNTY OF CURRENT TSTM CLUSTER ACTIVITY.
THIS MID LEVEL CONVERGENCE IS RESULTING IN A 25-30KT SPEED MAX
THROUGH WV. ALL CONSIDERED...THIS SPEED MAX WILL AID TSTM
DEVELOPMENT THIS AFTERNOON...STORMS POTENTIALLY BECOMING MORE
ORGANIZED THAT YOUR TYPICAL PULSE THUNDERSTORM. ATTM...STILL
ANTICIPATE PULSE STORMS...BUT THINK THUNDERSTORM CLUSTERS WILL
BECOME MORE FAVORED OVER OUR NRN CWA IN THE VICINITY OF THE
MORNING THUNDERSTORM OUTFLOW AND MID LEVEL SPEED MAX.

FOR TONIGHT...WAS SLOW TO REMOVE POPS. SHOULD SEE A GRADUAL
DECLINE ON CONVECTION OVERNIGHT BUT WITH THE BUILDUP OF HEAT OVER
THE PAST FEW DAYS...WOULD NOT BE SURPRISED TO SEE SOME CELLS
CONTINUING WELL PAST MIDNIGHT.

&&

.SHORT TERM /SATURDAY THROUGH SUNDAY/...
STRONG WAVE DROPPING OUT OF SOUTHERN CANADA FRIDAY NIGHT WILL END
UP PUSHING HEIGHTS DOWN A BIT OVER THE OHIO VALLEY FOR
SATURDAY...INCREASING MOISTURE SOUTHWEST FLOW...AND PROVIDING
BETTER SUPPORT FOR STORMS. BY SUNDAY...THE FAVORED 00Z ECMWF TAKES
THE CLOSED LOW INTO THE GREAT LAKES...AND KEEPS THE MAIN FRONT
OVER THE OHIO VALLEY WITH LEE TROUGH IN THE PIEDMONT. SUNDAY
SHOULD BE SIMILAR TO SATURDAY IN TERMS OF THUNDERSTORM
COVERAGE...BUT MAY HAVE MORE CLOUDS KEEPING HIGHS DOWN A COUPLE
DEGREES FROM SAT. BETTER UPPER SUPPORT THROUGH THE PERIOD WILL
LEAD TO SOMEWHAT BETTER STORM ORGANIZATION.

&&

.LONG TERM /SUNDAY NIGHT THROUGH THURSDAY/...
THE FRONT SHOULD BE SOUTHEAST OF THE FORECAST AREA MONDAY WITH
UPPER SHORTWAVES ROTATING AROUND THE LOW OVER ONTARIO...KEEPING
THREAT OF MAINLY AFTERNOON/EVENING CONVECTION GOING INTO TUESDAY.
BY WED...HIGH PRESSURE SHOULD BE INTO THE OHIO/TN VALLEYS WITH
DEEP MOISTURE WELL OFF THE COAST...SO DRIER AND LESS HUMID WX
EXPECTED FOR MIDWEEK.

&&

.AVIATION /15Z FRIDAY THROUGH TUESDAY/...
MOISTURE WILL STEADILY INCREASE INTO THE AREA THE NEXT SEVERAL
DAYS. EARLY MORNING PATCHY FOG AND AFTN AND EVENING TSTMS WILL BE
THE ONLY EXCEPTION TO THE VFR CONDITIONS EXPECTED THROUGH
SATURDAY.

PRECIPITATION CHANCES WILL INCREASE ACROSS THE ENTIRE AREA
SUNDAY AS A COLD FRONT APPROACHES...AND THEN PASSES ACROSS THE
AREA. A DRYING TREND WILL BEGIN MONDAY WITH BENIGN WEATHER
EXPECTED FOR MUCH OF NEXT WEEK.

&&

.RNK WATCHES/WARNINGS/ADVISORIES...
VA...NONE.
NC...NONE.
WV...NONE.

&&

SYNOPSIS...WP
NEAR TERM...JS/PM
SHORT TERM...JS/WP
LONG TERM...WP
AVIATION...JS/RCS
Hazardous weather outlook, Jun 27, 4:03 AM EDT, 9 hours 9 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BLACKSBURG VA
403 AM EDT FRI JUN 27 2008

NCZ001>006-018>020-VAZ007-009>020-022>024-032>035-043>047-058-059-
WVZ042>045-280815-
ASHE-ALLEGHANY NC-SURRY-STOKES-ROCKINGHAM-CASWELL-WATAUGA-WILKES-
YADKIN-TAZEWELL-SMYTH-BLAND-GILES-WYTHE-PULASKI-MONTGOMERY-GRAYSON-
CARROLL-FLOYD-CRAIG-ALLEGHANY VA-BATH-ROANOKE-BOTETOURT-ROCKBRIDGE-
PATRICK-FRANKLIN-BEDFORD-AMHERST-HENRY-PITTSYLVANIA-CAMPBELL-
APPOMATTOX-BUCKINGHAM-HALIFAX-CHARLOTTE-MERCER-SUMMERS-MONROE-
GREENBRIER-
403 AM EDT FRI JUN 27 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH CENTRAL NORTH
CAROLINA...NORTHWEST NORTH CAROLINA...CENTRAL VIRGINIA...SOUTH
CENTRAL VIRGINIA...SOUTHWEST VIRGINIA...WEST CENTRAL VIRGINIA AND
SOUTHEAST WEST VIRGINIA.

.DAY ONE...TODAY AND TONIGHT

A FEW SEVERE THUNDERSTORMS MAY DEVELOP ACROSS THE REGION
TODAY...PRODUCING ISOLATED INSTANCES OF LARGE HAIL AND DAMAGING
WINDS. OTHERWISE NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

AN APPROACHING COLD FRONT WILL BRING THE THREAT OF STRONG TO SEVERE
THUNDERSTORMS TO THE AREA SATURDAY AND SUNDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED THIS WEEKEND.

In the hours before

Local storm report, Jun 27, 11:19 AM EDT, 1 hour 53 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BLACKSBURG VA
1119 AM EDT FRI JUN 27 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0800 PM     TSTM WND DMG     4 NW CLOVER             36.87N 78.79W
06/26/2008                   HALIFAX            VA   PUBLIC

            TREE DOWN IN MOUNT LAUREL

&&

AMS
Local storm report, Jun 27, 12:20 PM EDT, 52 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BLACKSBURG VA
1220 PM EDT FRI JUN 27 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1214 PM     HAIL             ROANOKE                 37.28N 79.96W
06/27/2008  E0.88 INCH       CITY OF ROANOKE    VA   PUBLIC

&&

KM
Local storm report, Jun 27, 12:26 PM EDT, 46 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BLACKSBURG VA
1226 PM EDT FRI JUN 27 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0414 PM     TSTM WND DMG     5 W CHRISTIANSBURG      37.15N 80.50W
06/26/2008                   MONTGOMERY         VA   TRAINED SPOTTER

            A TREE DOWN OFF OF WALTON ROAD.

&&

WHP
Special weather statement, Jun 27, 12:37 PM EDT, 35 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
1237 PM EDT FRI JUN 27 2008

VAZ007-009-010-012-WVZ042-271730-
SMYTH VA-WYTHE VA-BLAND VA-TAZEWELL VA-MERCER WV-
1237 PM EDT FRI JUN 27 2008

AT 1230 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
STRONG THUNDERSTORMS NEAR RICHLANDS VIRGINIA...MOVING EAST AT 20
MPH. THE STRONG THUNDERSTORMS WILL BE NEAR...BANDY AT 1245 PM
EDT...CHILHOWIE AT 1250 PM EDT...AMONATE...CLIFFIELD AT 1255 PM
EDT...ADWOLF AT 110 PM EDT...ASBERRYS AT 115 PM EDT...TAZEWELL...AND
HUNGRY MOTHER STATE PARK AT 120 PM EDT...

WIND GUSTS TO 40 MPH AND SMALL HAIL ARE POSSIBLE WITH THESE STORMS.

LISTEN TO NOAA WEATHER RADIO OR YOUR FAVORITE MEDIA OUTLET FOR
UPDATES ON THIS DEVELOPING SITUATION.

PEM
Local storm report, Jun 27, 12:48 PM EDT, 24 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BLACKSBURG VA
1248 PM EDT FRI JUN 27 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0531 PM     HAIL             3 SW LAUREL FORK        36.69N 80.56W
06/26/2008  E0.75 INCH       CARROLL            VA   AMATEUR RADIO

            OCCURRED BETWEEN LAUREL FORK AND THE BLUE RIDGE PARKWAY.

&&

WHP
Local storm report, Jun 27, 12:51 PM EDT, 21 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE BLACKSBURG VA
1251 PM EDT FRI JUN 27 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0531 PM     HAIL             3 SE LAUREL FORK        36.69N 80.48W
06/26/2008  E0.75 INCH       CARROLL            VA   AMATEUR RADIO

            OCCURRED BETWEEN LAUREL FORK AND THE BLUE RIDGE PARKWAY.

&&

WHP

The office that day

Everything else NWS Blacksburg, VA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 27, 12:14 PM EDTSevere Thunderstorm WarningRNKBedford, Botetourt, Franklin, Roanoke, City of Roanoke, City of Salem59 min
Jun 27, 12:36 PM EDTSevere Thunderstorm WarningRNKAmherst, Bedford, Rockbridge, City of Buena Vista56 min
Jun 27, 12:46 PM EDTSevere Thunderstorm WarningRNKRockbridge, City of Lexington37 min
Jun 27, 1:47 PM EDTSevere Thunderstorm WarningRNKHenry, Pittsylvania, City of Martinsville45 min
Jun 27, 2:05 PM EDTSevere Thunderstorm WarningRNKBland, Floyd, Giles, Montgomery, Pulaski, Wythe and 1 more55 min
Jun 27, 2:52 PM EDTSevere Thunderstorm WarningRNKBedford, Botetourt, Floyd, Franklin, Montgomery, Roanoke and 2 more53 min
Jun 27, 3:07 PM EDTSevere Thunderstorm WarningRNKCharlotte, Halifax26 min
Jun 27, 3:30 PM EDTSevere Thunderstorm WarningRNKGrayson, Smyth, Tazewell60 min
Jun 27, 3:43 PM EDTSevere Thunderstorm WarningRNKBedford, Botetourt, Franklin, Pittsylvania, Roanoke, City of Roanoke and 1 more77 min
Jun 27, 4:14 PM EDTSevere Thunderstorm WarningRNKPatrick37 min
Jun 27, 4:42 PM EDTSevere Thunderstorm WarningRNKFranklin, Henry, Patrick, City of Martinsville45 min
Jun 27, 4:48 PM EDTSevere Thunderstorm WarningRNKBedford, Halifax, Henry, Pittsylvania, City of Danville72 min
Jun 27, 6:42 PM EDTSevere Thunderstorm WarningRNKHalifax18 min
Jun 27, 3:10 PM EDTSevere Thunderstorm WarningRNKYadkin36 min
Jun 27, 5:42 PM EDTSevere Thunderstorm WarningRNKAlleghany, Wilkes39 min
Jun 27, 6:09 PM EDTSevere Thunderstorm WarningRNKSurry54 min

Nearby

Severe Thunderstorm Warnings in Virginia, 2008Every severe thunderstorm warning in 2008

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.